Depression causes negative thought and behavioural patterns, which can severely affect a child’s self-esteem, social development, academic development and view of the world. A further problem is that depressed children and teenagers tend to self-medicate with drugs and alcohol, which leads to addiction and risky behavior, like promiscuity.
Why do so many teenagers suffer from depression these days?
Many people are puzzled by the marked rise in teenage depression. Yes, we live in difficult times, but surely every era has its own challenges and trials?
One answer may be that it is the detection rather than the incidence of depression that has increased. These days there is a much greater emphasis on mental health in schools. The Department of Education has made it obligatory for every school to have a School Based Support Team (SBST). Ideally this team should consist of a psychologist, a psychological intern and a counselor. Unfortunately a lot of the poorer schools cannot afford to hire these specialists. Even so, they have teachers, specifically identified to form part of the SBST. Because of these dedicated teams, depression, anxiety disorders, ADHD etc. is identified more easily, thus resulting in a rise of diagnosed cases.
How do I know if my child is depressed?
Depression in minors manifests differently. Irritability, anxiousness, aggression and temper tantrums are all indications of a possible depressive disorder. The biggest clue is a sudden change in behaviour. If a difficult child suddenly becomes sleepy and lethargic, or a cheerful child suddenly becomes morbid or irritable, you should seek professional help.
How do I help my depressed child?
Research has proven over and over again that medication in conjunction with psychotherapy (especially cognitive behaviour therapy) is more effective than the one or the other.
In South Africa a lot of parents can’t afford a psychiatrist. It is recommended that they visit their GP. Unfortunately depression seldom occurs by itself - a lot of the times it appears with anxiety disorders, OCD, ADHD etc that a GP would not necessarily recognize. Some State Hospitals also offer psychiatric services, so contacting your nearest hospital for more information may also be an option.
What kind of medication is available?
According to Cape Town psychiatrist Niel Fouchè, there are four main types of anti-depressants:
Tri-cyclic like Trepaline - these drugs were developed in the 1950’s and because of morbid cardio- and neuro-toxic side-effects associated with this type of medicine (especially when taken in overdose) are not advisable for teenagers.
SSRI’s or Selective Serotonin Re-uptake Inhibitors like Fluoxetine (Prozac) and Sertraline (Zoloft) - Fluoxetine is the only medication that is FDA approved for the use of children 8 years and older.
SSNRI’s or Selective Serotonin and Nor-epinephrine Re-uptake Inhibitors like Venlafaxine (Effexor) and Cymbalta. These are some of the newest drugs available. Unfortunately the longitudinal research on the use of these drugs under minors has not been completed.
The use of SSRI medication in children between 10 and 19 have risen dramatically over the past few years. According to the BBC, more than 84,000 children and teenagers were prescribed drugs such as Seroxat and Prozac in 2004-2005 in the UK alone. The crisis in adolescent mental health at the moment is that not enough medication has been tested and declared safe for adolescent use.
Can I safely give antidepressant medication to my child?
There has been some concern that the use of antidepressant medications themselves may induce suicidal behaviour in children. This caused a major concern worldwide and the Food and Drug Administration (FDA) issued a public warning in 2004 about an increased risk in suicidal thoughts and behaviour in children on medication.
More recently, results of a comprehensive review of pediatric trials suggested that the benefits of antidepressant medications might well outweigh the risks. A study of more than 65, 000 patients showed that treatment with antidepressant drugs appears to reduce the risk of suicide in depressed teenagers and adults.
The most common associated side-effects of antidepressants include nausea, headaches, stomach cramps, insomnia etc. But these days a lot of mental health professionals believe that the risk of suicide far outweighs the risks of any side-effects.
What should I look out for?
If the wrong medication is prescribed, it can worsen the other disorders. Antidepressants should not make your child feel sleepy, doped-up, anxious or drowsy. These symptoms are indications that the medication or the dosage is wrong.
Children are notoriously bad at taking their medication. It is recommended that parents dispense the pills daily. It is also advisable that your pharmacist only dispenses 7 pills at a time to reduce the risk of overdose.
Is your child depressed? What do you believe the right course of action to be?